Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 217, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Sep 5, 2014, 6:19 PM CDT for Franklin County, Gasconade County, Warren County, Missouri. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2014, 6:19 PM CDT (23:19 UTC)
- Expired
- Sep 5, 2014, 6:45 PM CDT
- In force
- 26 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, MO, Gasconade County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 48 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 6:24 PM CDT | TSTM WND GST 50 | Berger, MO | GUST OF AT LEAST 50 MPH |
| Sep 5, 6:30 PM CDT | TSTM WND GST 50 | 7 Ssw Warrenton, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 3:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1924 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
870 WUUS53 KLSX 052319 SVRLSX MOC071-073-219-052345- /O.NEW.KLSX.SV.W.0217.140905T2319Z-140905T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 619 PM CDT FRI SEP 5 2014 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI... NORTHERN GASCONADE COUNTY IN EAST CENTRAL MISSOURI... SOUTHERN WARREN COUNTY IN EAST CENTRAL MISSOURI... * UNTIL 645 PM CDT * AT 616 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HERMANN... AND MOVING EAST AT 45 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... NEW HAVEN...WRIGHT CITY...TRELOAR...MARTHASVILLE...DUTZOW...BERGER AND HOLSTEIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3872 9142 3885 9096 3855 9097 3861 9142 TIME...MOT...LOC 2319Z 262DEG 39KT 3867 9136 HAIL...0.75IN WIND...60MPH $$ MILLER
2 follow-up statements
745
WWUS53 KLSX 052333
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
633 PM CDT FRI SEP 5 2014
MOC071-073-052343-
/O.CAN.KLSX.SV.W.0217.000000T0000Z-140905T2345Z/
FRANKLIN MO-GASCONADE MO-
633 PM CDT FRI SEP 5 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GASCONADE AND
NORTHWESTERN FRANKLIN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3875 9129 3885 9096 3862 9096 3865 9123
3869 9129
TIME...MOT...LOC 2333Z 259DEG 36KT 3870 9121
$$
MOC219-052345-
/O.CON.KLSX.SV.W.0217.000000T0000Z-140905T2345Z/
WARREN MO-
633 PM CDT FRI SEP 5 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WARREN COUNTY UNTIL 645 PM CDT...
AT 630 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TRELOAR...AND
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WRIGHT CITY AND HOLSTEIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3875 9129 3885 9096 3862 9096 3865 9123
3869 9129
TIME...MOT...LOC 2333Z 259DEG 36KT 3870 9121
HAIL...<.75IN
WIND...60MPH
$$
MILLER119
WWUS53 KLSX 052347
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
647 PM CDT FRI SEP 5 2014
MOC219-052357-
/O.EXP.KLSX.SV.W.0217.000000T0000Z-140905T2345Z/
WARREN MO-
647 PM CDT FRI SEP 5 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WARREN COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM.
LAT...LON 3875 9129 3885 9096 3862 9096 3865 9123
3869 9129
TIME...MOT...LOC 2333Z 259DEG 36KT 3870 9121
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:34 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Sep 5, 3:34 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 334 PM CDT Fri Sep 5 2014 .SHORT TERM: (Through Late Tonight) Issued at 330 PM CDT Fri Sep 5 2014 During the last hour storm initiation occurred along the cold front ...which at 20z extended from just west of VER to near UIN. Coverage should continue to increase along and east of the front as we head into the early evening hours, with this area of storms gradually pushing south with time. A few strong storms are certain possible with a multicell severe weather threat, as latest mesoscale analysis indicating 2000-3000 J/KG MLCAPE near the fronal zone with 0-6km bulk shear around 30kts. Although the front has been quasi-stationary for much of the day, the effective boundary (either the actual front or more likely combo of front and outflow generated by the convection over the next few hours) should be on the move this evening. Some convection should ride this boundary into southern sections of the CWA, but even if the storms begin to wane, se MO and S IL will at least experience an ams-type thunderstorm threat, as storms have been dotting a few locations from the Ozarks into se MO since shortly after 18z. Perhaps the bigger question is what to do with PoPs late this evening and overnight. Starting to think that there may be a break in precip between the aforementioned early evening activity, and another round of more elevated, post frontal band of convection that will push into the CWA as a weak upstream shortwave moves into the mid-Mississippi Valley. Given the rather flat nature of the mid level flow late tonight, the possibility of another disturbance working into the region and interacting with the baroclinic zone seems reasonable. Leading edge of the cooler airmass overnight will be the start of a fairly big temperature change heading into the weekend. Even with clouds, believe our far NW counties will manage to dip into the upper 50s by morning, with upper 60s lingering for one more morning in our far southeast counties. Truett .LONG TERM: (Saturday through Next Friday) Issued at 330 PM CDT Fri Sep 5 2014 The cold front should be southeast of our forecast area by 12Z Saturday with lingering post frontal showers across southeast MO and southwest IL during the morning. Decreasing cloudiness can be expected from northwest to southeast as a surface ridge builds southeastward into the region behind this front with low level cold air advection and lower surface/850 mb dew points advecting southeastward into the region. Much cooler, below normal temperatures can be expected for Saturday through Sunday night. It will be quite chilly Saturday night due to a mostly clear sky, northerly surface winds becoming light, surface dew points falling into the upper 40s to lower 50s, and the models forecasting the 850 mb temperatures dropping to 10-13 degrees C across our forecast area by 12Z Sunday. Will see the start of a warming trend on Monday as the surface/850 mb ridge shifts east/southeast of the region with surface/850 mb winds becoming southeasterly/southwesterly and 850 mb temperatures slowly warming. Convection will return to our area Monday night and Tuesday due to low level warm air advection ahead of an approaching shortwave and the return flow of low level moisture and instability. The models also bring a strong cold front southeastward through our area Wednesday and Wednesday night. Convection can be expected along and ahead of this front followed by much cooler conditions for Thursday through Friday night. The ECMWF model is a little slower with the front and with bringing the colder air into our area compared to the GFS. GKS && .AVIATION: (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1255 PM CDT Fri Sep 5 2014 Still expecting convection to fire along cold front over the next 1-2 hours near UIN and COU, with this activity then spreading southeast into the STL metro by late afternoon. Given the uncertainty of coverage and intensity have opted to stay with VCTS to highlight threat for now, and will use radar data to fine-tune specifics once convection becomes established. MVFR, or perhaps even IFR cigs/vsbys, cant be ruled out with the most intense convection give the very unstable airmass. Most intense convection should drop south of the I-70 corridor by this evening, with more elevated-type showers and isolated thunderstorms persisting over the STL area. For UIN and COU believe there will be a lull in precip this evening, with another wave of elevated showers spreading into the area later tonight as next shortwave interacts with post-frontal baroclinic zone. T Specifics for KSTL: Although some convection is possible over the Ozarks this afternoon, believe that primary thunderstorm threat in STL will come from convection that fires along the cold front to our north, and work into the area in the 21-00z time frame. As mentioned in the primary AFD discussion, have stayed with VCTS for now, but once trends becomes established on radar TAF will be updated with specifics, and given the instability of the AMS MVFR or IFR conditions will certainly be possible with the most intense convection. Have continued with earlier trends of elevated showers and isolated thunderstorms lingering into the evening, but some of the latest guidance is suggesting there could be more of a break in the precip, with dry conditions in the wake of the early evening convection followed by another round of elevated showers after 06z. Will watch upstream trends and additional guidance before making any changes. Finally, there was an area of post- frontal MVFR over n MO/s IA this morning, so continuing with the forecast trends that suggests this type of development during the predawn hours. Advection of much drier air into the region should scourout this lower cloudiness by midday Saturday. Truett && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Sep 5, 4:13 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 413 PM CDT FRI SEP 5 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-061130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 413 PM CDT FRI SEP 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW STORMS MAY BE SEVERE THIS EVENING...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS SATURDAY MORNING. THE CHANCE FOR THUNDERSTORMS WILL RETURN MONDAY NIGHT AND CONTINUE UNTIL WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. GKS
In the hours before
Special weather statement, Sep 5, 3:32 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 332 PM CDT FRI SEP 5 2014 MOZ034-052115- MONROE MO- 332 PM CDT FRI SEP 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONROE COUNTY UNTIL 415 PM CDT... AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PARIS...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PARIS... SANTA FE... THIS STORM WILL AFFECT MARK TWAIN LAKE RECREATIONAL AREA AND UNION COVERED BRIDGE HISTORIC SITE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. PHILLIPSON
Local storm report, Sep 5, 3:36 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CDT FRI SEP 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL HALLSVILLE 39.12N 92.22W
09/05/2014 M0.88 INCH BOONE MO TRAINED SPOTTER
MOSTLY PEA TO PENNY SIZE HAIL. A FEW OF THE STONES WERE
A LITTLE LARGER THAN NICKELS.
&&
CVKINGSpecial weather statement, Sep 5, 3:37 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 337 PM CDT FRI SEP 5 2014 MOZ041-042-052115- AUDRAIN MO-BOONE MO- 337 PM CDT FRI SEP 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN AUDRAIN AND NORTHEASTERN BOONE COUNTIES UNTIL 415 PM CDT... AT 334 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR HALLSVILLE...OR 8 MILES SOUTHWEST OF CENTRALIA...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CENTRALIA... MEXICO... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. PHILLIPSON
Special weather statement, Sep 5, 4:31 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 431 PM CDT FRI SEP 5 2014 MOZ036-052215- PIKE MO- 431 PM CDT FRI SEP 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIKE COUNTY IN NORTHEAST MISSOURI UNTIL 515 PM CDT... AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BOWLING GREEN...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LOUISIANA... CLARKSVILLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. PHILLIPSON
Local storm report, Sep 5, 5:52 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
552 PM CDT FRI SEP 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HEAVY RAIN QUINCY 39.93N 91.39W
09/05/2014 M1.70 INCH ADAMS IL BROADCAST MEDIA
&&
TRUETTSpecial weather statement, Sep 5, 6:12 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 612 PM CDT FRI SEP 5 2014 MOZ051-059-060-062-052345- FRANKLIN MO-GASCONADE MO-MONTGOMERY MO-WARREN MO- 612 PM CDT FRI SEP 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WARREN...SOUTHERN MONTGOMERY...GASCONADE AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 645 PM CDT... AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF SWISS...OR 9 MILES SOUTHWEST OF HERMANN...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HERMANN... SWISS... BIG SPRING... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MILLER
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 3:53 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Ralls | 27 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.